You may be wondering whether or not there is a relationship between sleep and ADHD. Well, the answer is yes. There is a relationship between sleep and ADHD. According to Cunningham (2015), “For a child with attention deficit hyperactivity disorder, meeting the daily expectations of home and school life can be a struggle that extends to bedtime.” With that said, this article will focus on the negative impacts of sleep specifically for children with ADHD. In particular, the sleep patterns of children with ADHD are negatively impacted due to stimulant medications.
How Do Stimulant Medications Impact The Sleeping Patterns Of Children With ADHD?
According to Cunningham (2015), “The stimulant medications commonly used to treat ADHD can cause difficulty falling and staying asleep, a study finds.” Cunningham (2015) argues stimulant medications can “boost alertness.” Due to increased alertness in children, children are wide awake at night time. As a result, children who take stimulant medication have a tougher time falling asleep. According to Cunningham (2015), “Poor sleep makes ADHD symptoms worse.” For instance, poor sleep can lead to a lack of energy during the day. A lack of energy during the day can lead to restlessness. Restlessness can lead to an inability to concentrate during class, which can lead to poor performance in school. Hence, there is a pattern. This pattern is due to stimulant medication.
What’s The Solution To This Problem?
You may be wondering what is the solution to this problem. If your child has ADHD, they may need medication. Do you take your child off of medication simply because they are not sleeping well or do you switch your child’s medication? According to Cunningham (2015), “Extended-release versions of stimulants, which are taken once a day, have less of an impact on how long it takes to fall asleep than immediate-release formulas, which are sometimes taken three times a day, with the last dose close to bedtime.” For example, Vyvanse is an extended-release version of a stimulant. If your child needs to be medicated to do well in school, consider consulting with your doctor to take Vyvanse.
Just because your child is not sleeping properly does not mean they have to suffer. You simply may just have to change your child’s medication. Consider switching your child to Vyvanse with the help of a doctor. An extended-release version of a stimulant in contrast to an immediate-release of a stimulant may do the trick.
Boy sleeping photo available from Shutterstock